Alert archive / New Jersey / Gale Watches in 2024
Gale Watch 14, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this gale watch at Dec 2, 2024, 3:23 PM EST. It took effect at Dec 4, 2024, 6:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 2, 2024, 3:23 PM EST (20:23 UTC)
- In effect from
- Dec 4, 2024, 6:00 PM EST
- Expired
- Dec 3, 2024, 3:43 PM EST
- In force
- Issued by
- NWS Philadelphia/Mount Holly
The text
As transmitted.
180 WHUS71 KPHI 022023 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 323 PM EST Mon Dec 2 2024 ANZ450>455-030930- /O.NEW.KPHI.GL.A.0014.241205T0300Z-241206T0900Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 323 PM EST Mon Dec 2 2024 ...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Southwest winds, becoming west on Thursday, 25 to 35 kt with gusts up to 40 kt and seas 6 to 11 ft possible. * WHERE...Portions of Atlantic coastal waters. * WHEN...From Wednesday evening through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Gusty southwest winds will turn west behind a strong cold front on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ ANZ430-431-030930- /O.NEW.KPHI.GL.A.0014.241205T0300Z-241206T0900Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 323 PM EST Mon Dec 2 2024 ...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Southwest winds, becoming west on Thursday, 25 to 35 kt with gusts up to 40 kt and extremely rough waters possible. * WHERE...Delaware Bay waters north of East Point NJ to Slaughter Beach DE and Delaware Bay waters south of East Point NJ to Slaughter Beach DE. * WHEN...From Wednesday evening through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Gusty southwest winds will turn west behind a strong cold front on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ MJL
2 follow-up statements
050 WHUS71 KPHI 030800 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 300 AM EST Tue Dec 3 2024 ANZ450>455-032200- /O.EXT.KPHI.GL.A.0014.241204T2300Z-241206T1100Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 300 AM EST Tue Dec 3 2024 ...GALE WATCH NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Southwest to west winds 25 to 35 kt with gusts up to 45 kt and seas 7 to 10 ft possible. * WHERE...Portions of Atlantic coastal waters. * WHEN...From Wednesday evening through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Strong southwest winds will shift west behind a strong cold front Thursday morning. The front may be accompanied by rain or snow showers, which could restrict visibility. The strong offshore winds could result in abnormally low water during the Thursday late afternoon to evening low tide, which could make navigation difficult in shallow waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ ANZ430-431-032200- /O.EXT.KPHI.GL.A.0014.241204T2300Z-241206T1100Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 300 AM EST Tue Dec 3 2024 ...GALE WATCH NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Southwest to west winds 25 to 35 kt with gusts up to 45 kt and extremely rough waters possible. * WHERE...Delaware Bay waters north of East Point NJ to Slaughter Beach DE and Delaware Bay waters south of East Point NJ to Slaughter Beach DE. * WHEN...From Wednesday evening through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Strong southwest winds will shift west behind a strong cold front Thursday morning. The front may be accompanied by rain or snow showers, which could restrict visibility. The strong offshore winds could result in abnormally low water during the Thursday late afternoon to evening low tide, which could make navigation difficult in shallow waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ Staarmann
390 WHUS71 KPHI 032043 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 343 PM EST Tue Dec 3 2024 ANZ450>455-040945- /O.NEW.KPHI.SC.Y.0091.241204T1800Z-241204T2300Z/ /O.UPG.KPHI.GL.A.0014.241204T2300Z-241206T1100Z/ /O.NEW.KPHI.GL.W.0025.241204T2300Z-241206T1100Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 343 PM EST Tue Dec 3 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 6 PM EST WEDNESDAY... ...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EST FRIDAY... * WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 3 to 5 ft expected. For the Gale Warning, west winds 25 to 35 kt with gusts up to 45 kt and seas 7 to 10 ft expected. * WHERE...Portions of Atlantic coastal waters. * WHEN...For the Small Craft Advisory, from 1 PM to 6 PM EST Wednesday. For the Gale Warning, from 6 PM Wednesday to 6 AM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Strong southwest winds will shift west behind a strong cold front Thursday morning. The front may be accompanied by rain or snow showers, which could restrict visibility. The strong offshore winds could result in abnormally low water during the Thursday late afternoon to evening low tide, which could make navigation difficult in shallow waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ ANZ430-431-040945- /O.NEW.KPHI.SC.Y.0091.241204T1800Z-241204T2300Z/ /O.UPG.KPHI.GL.A.0014.241204T2300Z-241206T1100Z/ /O.NEW.KPHI.GL.W.0025.241204T2300Z-241206T1100Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 343 PM EST Tue Dec 3 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 6 PM EST WEDNESDAY... ...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EST FRIDAY... * WHAT...For the Small Craft Advisory, south winds 10 to 20 kt with gusts up to 30 kt and choppy waters expected. For the Gale Warning, west winds 25 to 35 kt with gusts up to 45 kt and extremely rough waters expected. * WHERE...Delaware Bay waters north of East Point NJ to Slaughter Beach DE and Delaware Bay waters south of East Point NJ to Slaughter Beach DE. * WHEN...For the Small Craft Advisory, from 1 PM to 6 PM EST Wednesday. For the Gale Warning, from 6 PM Wednesday to 6 AM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Strong southwest winds will shift west behind a strong cold front Thursday morning. The front may be accompanied by rain or snow showers, which could restrict visibility. The strong offshore winds could result in abnormally low water during the Thursday late afternoon to evening low tide, which could make navigation difficult in shallow waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ MJL
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Dec 2, 12:47 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Dec 2, 12:47 PM EST, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1247 PM EST Mon Dec 2 2024 .SYNOPSIS... Cold and dry high pressure will remain in place to our west and southwest through early Wednesday. Strengthening low pressure will track to our north late Wednesday and Thursday, pushing a strong cold front across our area early Thursday. Cold and dry high pressure will build into the Ohio Valley Friday through Saturday before weakening into our area through Sunday. A weak low pressure system and front may impact the region late Saturday. && .NEAR TERM /THROUGH TONIGHT/... The area continues to be caught between low pressure over eastern Canada and high pressure building into the Northern Plains. Meanwhile, a deep upper trough lies over the Great Lakes and Ohio Valley, Northeast, and down into the Mid- Atlantic. This will keep a cold regime over the area with temperatures 10 to 13 degrees below normal. Partly to mostly sunny skies on tap for today. Highs today will only be in the upper 30s for most of the area, except for the 20s in the southern Poconos. Normal highs for this time of the year are in the upper 40s to around 50. Low pressure over eastern Canada departs tonight as high pressure sags into the Central Plains and Midwest. Mostly clear skies with light winds on tap for tonight. Another cold night on tap, though lows may be a couple of degrees warmer than this morning, generally in the low to mid 20s. Normal lows for this time of year are in the low 30s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... A cold and dry pattern continues through Wednesday with temperatures near 5 to 10 degrees below normal. Cyclonic flow aloft continues through Tuesday before it weakens and shifts offshore Tuesday night. High pressure will remain to our southwest and south, with surface ridging extending across our area briefly Tuesday night into early Wednesday. Much of this time frame looks to be on the dry and chilly/cold side, with perhaps a few snow showers extending into the Poconos Tuesday given ongoing eastern Great Lakes activity. Most of this activity should stay farther west though given light enough flow aloft. The passage of the trough axis aloft may result in some more scattered clouds across parts of the area into the daytime Tuesday. A stronger upper-level trough is forecast to approach Wednesday and Wednesday night. This will support surface low pressure initially just north of the Great Lakes, shifting eastward through Wednesday night. The track of this surface low is forecast to be well to our north, however the strength of the incoming trough and associated height falls should start to generate some forcing for ascent later Wednesday from west to east. The moisture however looks to be more limited, especially with a southern extent, and therefore how much precipitation is less certain. The warm advection regime of this system will be advecting a modified arctic airmass in place across the Southeast into the Mid-Atlantic, not a particularly warm or moist airmass. Most of the day Wednesday should be dry with any precipitation focused during Wednesday night, however cloud cover will be increasing during the daytime. It looks cold enough across the far north for all snow with some mixing farther south to perhaps all rain even farther south given low- level warm air advection. Kept Pops at likely across the far north and east (generally from the I-80 corridor toward the northern NJ shore), and then these taper down through chance and slight chance quickly southwestward. Given the quick movement and limited moisture overall, any precipitation should be on the light side. This could include some light snow accumulations mainly across the Pocono region, but perhaps into the I-78 corridor as well if any snow can materialize there. The low to mid level flow will increase significantly ahead of this system. A south to southwest breeze will likely strengthen overnight as the cold front begins to approach. Wind gusts of 20-30 mph could develop overnight as well, especially across Delmarva, in the higher terrain, and along the coasts. The breeze and cloud cover will keep temperatures largely in the 30s to low 40s much of the night, perhaps increasing a few degrees toward dawn Thursday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Summary...Another shot of cold air along with windy conditions to end the week. Some slight warming by the end of the weekend. Synoptic Overview...A strong upper-level trough is forecast to pivot across the East Coast Thursday into Friday, then weaken some over the weekend. At the surface, low pressure is forecast to track well to our our north and northeast on Thursday, pushing a strong cold front through early Thursday. The low deepens into the Canadian Maritimes Friday as strong, cold, and dry high pressure builds into the Ohio Valley. The high builds closer to our area over the weekend but weakens, however a quick moving, but weak low may track nearby over the weekend. For Thursday and Friday...A strong upper-level trough is forecast to pivot across the Mid-Atlantic and Northeast Thursday before weakening some on Friday. This will drive strengthening surface low pressure well to our north with it moving into the Canadian Maritimes Thursday night into Friday. Given the surface low tracking well to our north, most of the forcing and moisture should be focused to our north, however strong shortwave energy within the trough will move across our area Thursday morning. This may be enough to keep some rain or snow showers going to start the day before significantly drier air moves in. The main sensible weather impact is an increasing westerly wind, especially in the wake of a cold front. Strengthening and deepening cold air advection, stronger flow, deeper mixing and a tightening pressure gradient will all result in breezy to windy conditions. The latest guidance has trended a bit stronger with the winds, and we are now advertising widespread sustained winds 20-30 mph with peak wind gusts of 35-45 mph. This is just shy of advisory criteria, however any further strengthening trend in the guidance could support peak gusts up to 50 mph, especially along the coasts and in the higher terrain. A Wind Advisory is certainly not out of the cards, so we'll keep a close eye on the trends. The winds should diminish some Thursday night, however a notable breeze should be maintained given the synoptic setup. It will turn colder in the wake of the cold front as well with widespread 20s Thursday night, then highs Friday only in the 30s for most (20s in the Poconos). A gusty west-northwest wind continues Friday adding an extra chill factor, however the winds will not be quite as strong as Thursday. For Saturday and Sunday...While the upper-level trough is forecast to not be as strong over the weekend, another shortwave may sharpen the trough some Saturday. It will be on the chilly to cold side, however with some less amplification of the trough the temperatures should start to rebound at least a little Sunday. In addition, the aforementioned shortwave within the main trough may support a weak surface low nearby and some precipitation cannot be ruled out. The winds will be much less as the pressure gradient is weak with surface high pressure starting to extend toward or into our area from the southwest. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas... Today...VFR. W-NW winds 5-10 kt with occasional gusts up to 20 kt after 15Z. High confidence. Tonight...VFR. W-NW winds 5 kt or less. High confidence. Outlook... Tuesday and Tuesday night...VFR. W-NW winds 5-10 knots. Wednesday...A period of sub-VFR conditions possible along with a chance of some rain/snow showers mainly at night. South to southwest winds 10-15 knots. LLWS possible at night. Thursday...Any sub-VFR conditions improve to VFR. Windy. West winds 15-25 knots with gusts 30-40 knots, lessening at night. Friday...VFR. West-northwest winds 10-15 knots with gusts 20-30 knots, diminishing in the evening. && .MARINE... Sub-Small Craft Advisory conditions on tap through tonight. Northwest winds will range from 10 to 15 kt with gusts up to 20 kt along with 2 to 3 ft seas. Outlook... Tuesday and Tuesday night...The conditions are anticipated to be mostly below Small Craft Advisory criteria. Wednesday...Small Craft Advisory conditions developing. Wednesday night through Thursday night...Gale force winds likely developing during this period. Wind gusts up to 45 kts possible. There is potential for abnormally low water levels with the Thursday evening to Thursday night low tide cycle. Friday...Small Craft Advisory conditions abating into Friday night. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...Gorse/Staarmann NEAR TERM...DeSilva/MPS SHORT TERM...Gorse/Staarmann LONG TERM...Gorse/Staarmann AVIATION...DeSilva/Gorse/MPS/Staarmann MARINE...Gorse/MPS/Staarmann
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.